Friday, 16 Nov 2018

You are here

Low-dose Bactrim Safe with Methotrexate in AAV

A high proportion of GPA patients receive pneumocystis prophylaxis, usually with TMP-SMX (Bactrim), and drug interactions are always a concern.  

Given that many GPA patients are treated with methotrexate, we often wonder – can my patient safely receive TMP-SMX prophylaxis in conjunction with methotrexate? This concern exists because both methotrexate and TMP work by inhibiting dihydrofolate reductatse and thus it is not surprising that potential for bone marrow toxicity exists. Dr. Tamaki (Japan) presented an abstract this morning looking at safety of low dose TMP-SMX (160mg-800 mg 3x/week or 80mg-400mg/day) when given with methotrexate in patients with AAV.

They performed a retrospective chart review at the Cleveland Clinic (2002-2017) and compared variables between patients receiving methotrexate both with and without TMP-SMX and found the rates of methotrexate discontinuation to be similar between both groups with no differences in reasons for discontinuation (side effect, infection, switching to another medication to treat AAV, methotrexate withdrawal after sustained remission, patient discontinued). Side effects occurred in 8.6% of the methotrexate only group and 7.1% of the methotrexate + TMP-SMX group.

This Cleveland Clinic experience reassures us that it seems safe to administer methotrexate with low dose TMP-SMX, although close monitoring of these patients is key.  

 

Add new comment

More Like This

Musculoskeletal Events with Statin Use

Analysis of the FDA Adverse Event Reporting System data examined the association between statins' musculoskeletal adverse events (MAEs).

Review of the data shows that atorvastatin and rosuvastatin (with strong low‐density lipoprotein cholesterol‐lowering effects) had a higher risk and a faster onset of MAEs when compared with simvastatin.

They could not detect whether concomitant drugs shifted the onset timing of MAEs. 

Low Short-Term Risks of NSAIDs in High Risk Patients

JAMA has published a large Canadian claims-based study showing that nonsteroidal anti-inflammatory drug (NSAID) use in patients with hypertension, heart failure, or chronic kidney disease was not associated with a significant safety risk - but this only looked at short-term outcomes (7-37 days of exposure). 

Update on Checkpoint Inhibitor Safety

“Autoimmunity is the Achilles heel of onco-immunotherapy” per Dr. Leonard Calabrese, which leaves a dilemma for rheumatologists. Onco-immunotherapy induces immune dysregulation to allow patients to develop an immune response to their cancer cells. An unfortunate side effect for patients taking onco-immunotherapy is often autoimmune-like diseases referred to as immune adverse reactions (irAEs). Studies in France and the United States have shown that irAEs can be a good prognostic sign, suggesting these therapies are working. Rheumatology is faced with new problems as onco-immunotherapies may induce new chronic diseases in multiple different forms secondary to the treatment.

Anti-phospholipid Antibodies and Myocardial Infarction.

The Annals of Internal Medicine features a communique from the Karolinska Institutet in Sweden demonstrating that elevated levels of antiphospholipid antibodies may be found in patients with myocardial infarction without any autoimmune co-morbidity, published in Annals of Internal Medicine reports.

Update on Immune Checkpoint Inhibitor Toxicity

JAMA has a 2018 update/review of the safety issues seen with mmune checkpoint inhibitors (ICIs) - important new cancer therapies, with 14 cancer indications, that have significantly improved survival in several. ICIs are monoclonal antibodies that block inhibitors of T-cell activation and function.